Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 134, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 22, 2020, 1:55 PM CDT for Monroe County, Wilcox County, Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 1:55 PM CDT (18:55 UTC)
- Expired
- May 22, 2020, 3:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Monroe County, AL, Wilcox County, AL
The radar
The Maxwell AFB radar (KMXX), 151 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
986
WUUS54 KMOB 221855
SVRMOB
ALC099-131-222000-
/O.NEW.KMOB.SV.W.0134.200522T1855Z-200522T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
155 PM CDT Fri May 22 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in south central Alabama...
Southeastern Wilcox County in south central Alabama...
* Until 300 PM CDT.
* At 154 PM CDT, a severe thunderstorm was located 5 miles south of
Beatrice, or 11 miles northeast of Monroeville, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Beatrice and Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8710 3187 8691 3178 8691 3173 8696
3171 8701 3172 8705 3171 8706 3168 8706
3167 8708 3165 8709 3164 8714 3160 8714
3154 8717 3165 8734
TIME...MOT...LOC 1854Z 217DEG 18KT 3166 8721
HAIL...0.88IN
WIND...60MPH
$$1 follow-up statement
389
WWUS54 KMOB 221939
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
239 PM CDT Fri May 22 2020
ALC099-131-222000-
/O.CON.KMOB.SV.W.0134.000000T0000Z-200522T2000Z/
Monroe AL-Wilcox AL-
239 PM CDT Fri May 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN MONROE AND SOUTHEASTERN WILCOX COUNTIES...
At 238 PM CDT, a severe thunderstorm was located 5 miles south of
Pine Apple, or 20 miles west of Greenville, moving northeast at 20
mph. Other potentially severe storms were noted southeast of Pine
Apple and over extreme southeastern Wilcox county.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Beatrice and Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8710 3187 8691 3178 8691 3171 8701
3172 8705 3171 8706 3168 8706 3167 8708
3165 8709 3164 8714 3160 8714 3154 8717
3165 8734
TIME...MOT...LOC 1938Z 227DEG 19KT 3180 8696
HAIL...0.88IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:37 AM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, May 22, 6:37 AM CDT, 7 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 637 AM CDT Fri May 22 2020 .NEAR TERM UPDATE /Now Through Saturday/....No updates needed at this time. /16 ******************************************************** As an upper ridge builds north along the Mississippi River, a weak upper trough develops over and west of the Lower Mississippi River Valley into the weekend. A low level ridge that has built west over the northern Gulf coast will continue to bring Gulf moisture inland over the Southeast, with precipitable h20 values generally in the 1.5-1.75" range. A surface warm front was stalled over central/northern Alabama/Mississippi just before sunrise. For today, several mid level shortwaves move east over the Southeast, and in combination with the moist airmass, allow for isolated to scattered late morning through afternoon thunderstorms to develop over the Southeast. For the forecast area, combination of instability from daytime heating, the moist airmass, weaker upper subsidence and passing shortwave energy is expected to be generally north of the coastal counties of Alabama and the western Florida panhandle. A few showers will be possible closer to the coast this morning closer to the coast, along with rainshowers north of the forecast area, closer to the stalled surface boundary. Surface observations show little to none of the returns on radar hitting the ground. Temperatures today are expected to top out in the mid to upper 80s. Tonight, a very moist airmass and winds becoming light will allow for fog formation. Mid/upper level clouds from convection to the west moving over the forecast area will help to limit overnight radiational cooling, so pinning down dense fog formation will be hard at this point. Have went with patchy fog for now. The clouds, subsidence from the upper ridge, and moist airmass will also help to keep temperatures above seasonal norms. Low temperatures ranging from around 70 inland to mid 70s along the coast expected. Saturday, an upper trough develops over the Lower Mississippi River Valley. This upper trough in combination with the moist airmass over and near the forecast area will help to allow for a bit higher coverage of late morning/afternoon thunderstorms over Mississippi, with a decrease as one moves east over the forecast area, closer to the upper ridge. Subsidence from the upper ridge will bring well above seasonal temperatures to the forecast area, with temperatures topping out in the low to mid 90s, upper 80s along the coast. Looking at the Surf Forecast, persistent onshore flow will bring a 1- 2' swell to area beaches, with a Low to at times Moderate risk of Rip Currents through the weekend. /16 && .AVIATION... 12Z issuance...General LIFR/IFR CIGs with MVFR/VFR VISBYs were noted across the forecast area. Southerly winds of 5 to 10 knots have remained strong enough when combined with the cloud cover to generally limit lower VISBYs. CIGs/VISBYs are expected to rise to general VFR levels. Isolated to scattered afternoon/evening thunderstorms will bring local drops in conditions to low to mid MVFR levels. South to southeasterly winds today are expected to rise to around 10 knots. Locally gusty winds are possible near the thunderstorms. After sunset, CIGs are expected to drop to low end MVFR/IFR levels tonight. Winds of 5 to 10 knots are expected to remain strong enough, when combined with mid/upper level clouds cover moving over the area to limit overnight radiational fog development late tonight. VISBYs expected to remain at MVFR levels or higher. /16 && .PREV DISCUSSION... /issued 437 AM CDT Fri May 22 2020/ NEAR TERM UPDATE /Now Through Saturday/....As an upper ridge builds north along the Mississippi River, a weak upper trough develops over and west of the Lower Mississippi River Valley into the weekend. A low level ridge that has built west over the northern Gulf coast will continue to bring Gulf moisture inland over the Southeast, with precipitable h20 values generally in the 1.5-1.75" range. A surface warm front was stalled over central/northern Alabama/Mississippi just before sunrise. For today, several mid level shortwaves move east over the Southeast, and in combination with the moist airmass, allow for isolated to scattered late morning through afternoon thunderstorms to develop over the Southeast. For the forecast area, combination of instability from daytime heating, the moist airmass, weaker upper subsidence and passing shortwave energy is expected to be generally north of the coastal counties of Alabama and the western Florida panhandle. A few showers will be possible closer to the coast this morning closer to the coast, along with rainshowers north of the forecast area, closer to the stalled surface boundary. Surface observations show little to none of the returns on radar hitting the ground. Temperatures today are expected to top out in the mid to upper 80s. Tonight, a very moist airmass and winds becoming light will allow for fog formation. Mid/upper level clouds from convection to the west moving over the forecast area will help to limit overnight radiational cooling, so pinning down dense fog formation will be hard at this point. Have went with patchy fog for now. The clouds, subsidence from the upper ridge, and moist airmass will also help to keep temperatures above seasonal norms. Low temperatures ranging from around 70 inland to mid 70s along the coast expected. Saturday, an upper trough develops over the Lower Mississippi River Valley. This upper trough in combination with the moist airmass over and near the forecast area will help to allow for a bit higher coverage of late morning/afternoon thunderstorms over Mississippi, with a decrease as one moves east over the forecast area, closer to the upper ridge. Subsidence from the upper ridge will bring well above seasonal temperatures to the forecast area, with temperatures topping out in the low to mid 90s, upper 80s along the coast. Looking at the Surf Forecast, persistent onshore flow will bring a 1- 2' swell to area beaches, with a Low to at times Moderate risk of Rip Currents through the weekend. /16 SHORT TERM /Saturday night Through Sunday night/...An upper level ridge of high pressure will continue to build from the western Atlantic to the southeastern U.S. and Appalachian Mountains region during the Saturday night through Sunday night period. An upper level longwave trough will meanwhile slowly move eastward across the Intermountain West/Four Corners Region toward the Plains. A surface ridge of high pressure will meanwhile extend over the western Atlantic and eastern CONUS. Our forecast area will remain more under the influence of the upper level ridging, with a subsident and fairly dry deep layer airmass across our region on Saturday night. Aside from a lingering isolated shower or storm over our far northern CWA (north of the Hwy 84 corridor) early Saturday evening, we will keep a dry forecast over the region through the Saturday night period. Conditions will be favorable for patchy fog development again late Saturday night. Some increase in deep layer moisture is expected within the developing southerly mid to upper flow pattern between ridging to our east and the trough to the west Sunday and Sunday night, with precipitable water values averaging between 1.4 and 1.7 inches. Scattered showers and thunderstorms will once again develop in the moist and unstable airmass over the region during the afternoon. Isolated to scattered showers and storms may linger into Sunday night as southerly deep layer flow persists over the region. A few storms will once again be capable of producing strong wind gusts Sunday afternoon as MLCAPE values range as high as 1500-2500 J/KG along with DCAPE values around or slightly above 1000 J/KG. Warm and muggy conditions otherwise continue through the period. /21 EXTENDED TERM /Monday Through Thursday/...Guidance remains in fair agreement with the upper pattern next week, digging a longwave trough over the Rockies and High Plains Monday into Tuesday. The southern portion of this trough pinches off and forms a cutoff low, which, with little steering flow around it, meanders over Texas through midweek. As this occurs, an upper ridge that had built over the eastern CONUS shifts east over the western Atlantic, leading to weak height falls aloft over the region. At the surface, high pressure over the western Atlantic maintains onshore flow throughout the period, which continues to supply Gulf moisture to the region. The resulting overall pattern will be unsettled, with showers and storms possible throughout the period in a moderately unstable but weakly-sheared environment. The greatest activity occurs during afternoon and evening hours each day as convective initiation is aided by daytime heating, with focus along the inland-advancing sea breeze. However, at least slight chance PoPs likely linger each night provided weak forcing downstream of the upper low and nocturnal (elevated) instability fueled by the persistent boundary-layer moisture transport from the Gulf. Stronger storms during peak heating hours could produce frequent lightning and gusty winds, but due to weak shear the overall severe threat remains low through the period. Temperatures remain fairly steady throughout the extended term. Highs reach the mid to upper 80s each afternoon. Lows only dip into the mid to upper 60s (low 70s along immediate coast) each night. /49 MARINE...A surface ridge stretching west over the northern Gulf coast will bring light to moderate onshore flow to the area through the weekend into the coming week. The persistent onshore flow will bring a building of seas over open waters from around 2 feet to 3 to 4 feet through the weekend. /16 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 22, 5:51 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 551 AM CDT Fri May 22 2020 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop later this morning though the afternoon. A few may contain gusty winds and locally heavy rains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-231100- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A MODERATE risk of rip currents is expected along the beaches of Alabama and northwest Florida panhandle this weekend through Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-231100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 551 AM CDT Fri May 22 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 22, 10:23 AM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1023 AM CDT Fri May 22 2020
ALZ052-053-221615-
Clarke AL-Washington AL-
1023 AM CDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL 1115 AM CDT...
At 1022 AM CDT, the strong thunderstorm was located 4 miles southwest
of McIntosh, or 11 miles northeast of Citronelle, moving northeast at
25 mph.
Winds up to 35 to 45 mph will be possible with this storm.
Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Calvert and McIntosh.
LAT...LON 3147 8777 3117 8799 3114 8802 3114 8812
3118 8822 3159 8805
TIME...MOT...LOC 1522Z 205DEG 21KT 3122 8809Special weather statement, May 22, 1:38 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Mobile AL 138 PM CDT Fri May 22 2020 ALZ054-055-221930- Wilcox AL-Monroe AL- 138 PM CDT Fri May 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH CENTRAL MONROE AND SOUTHEASTERN WILCOX COUNTIES UNTIL 230 PM CDT... At 137 PM CDT, the strong thunderstorm was located 5 miles northwest of Peterman, or 7 miles north of Monroeville, moving northeast at 15 mph. Winds up to 35 to 35 mph will be possible with this storm. A few other strong storms were noted over eastern Wilcox county, also moving northeast at 15 mph. Locations impacted include... Peterman, Beatrice, Vredenburgh and Pine Apple. LAT...LON 3154 8729 3164 8745 3206 8722 3191 8691 TIME...MOT...LOC 1837Z 209DEG 15KT 3164 8734
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:23 AM CDT | Special Weather Statement | MOB | Washington | 52 min |
| May 22, 1:38 PM CDT | Special Weather Statement | MOB | Wilcox | 52 min |
| May 22, 2:17 PM CDT | Special Weather Statement | MOB | Clarke | 43 min |
| May 22, 2:32 PM CDT | Special Weather Statement | MOB | Butler | 43 min |
| May 22, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 46 min |
| May 22, 2:58 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 62 min |
| May 22, 3:02 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 43 min |
| May 22, 3:15 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 29 min |
| May 22, 3:33 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| May 22, 3:42 PM CDT | Special Weather Statement | MOB | Choctaw | 63 min |
| May 22, 3:45 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 60 min |
| May 22, 3:59 PM CDT | Special Weather Statement | MOB | Conecuh | 61 min |
| May 22, 4:10 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 65 min |
| May 22, 4:18 PM CDT | Special Weather Statement | MOB | Crenshaw | 57 min |
| May 22, 5:10 PM CDT | Special Weather Statement | MOB | Crenshaw | 50 min |
| May 22, 5:17 PM CDT | Special Weather Statement | MOB | Wilcox | 43 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MOB | Conecuh | 36 min |
| May 22, 6:07 PM CDT | Special Weather Statement | MOB | Wilcox | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.